Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


enlarged red blood cells
Jul 17, 2000

Help!

I just came back from my doctor's office and have received my latest 3 month work-up (blood studies). I am really concerned about 2 of the findings. Prior to having my blood drawn I had been fasting for 12 hours. My most recent FBS came back at 130. None of my prior glucose levels were elevated. Also my doc told me (I forget the term, mega something) that my red blood cells were enlarged. My liver enzymes were considered normal. My viral load is undetectable and my T cells are above 600 which has been my status since 1996 when I started drug therapy. Most likely I have been infected since 1984 and otherwise enjoy reasonably good health. Can you shed any light on the above findings? I would really appreciate your insight!! Jack

Response from Mr. Molaghan

Hi,

The "mega something" most likely refers to the size of your red blood cells. When red blood cells are pushed out of the bone marrow (where they are made) early, they are often over-sized which we term megaloblastic. I know this sounds like a new Nintendo game but it's not. It's actually a very common condition for those of us on HIV medications. Large red blood cells can be associated with certain types of anemia but you did not mention that your hemoglobin or red blood cell count was low. Slightly larger than normal red blood cells without evidence of anemia is nothing to worry about. I would however watch your red blood cell counts over the next couple of blood draws and see if they are beginning to decline. Treatment of mild to moderate anemia is associated with improved quality of life and survival! As for the abnormal fasting blood glucose you may need a glucose tolerance test. You've been on medications since 1996 and some of the side effects of potent antiretroviral therapy include metabolic problems including glucose regulation. Don't panic. Overall you are doing very well.


Previous
Fatigue and adequate good quality sleep
Next
Have you personally ever been anemic?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement